Alert archive / Texas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 263, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Sep 13, 2008, 8:07 PM CDT for Gaines County, Texas. It was in force for 53 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 13, 2008, 8:07 PM CDT (01:07 UTC)
- Expired
- Sep 13, 2008, 9:00 PM CDT
- In force
- 53 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
County Gaines County, TX
The radar
The Midland/Odessa radar (KMAF), 107 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 13, 8:30 PM CDT | TSTM WND GST 60 | 2 Nne Seminole, TX | |
| Sep 13, 8:30 PM CDT | TSTM WND GST 60 | 3 S Seminole, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 1.1 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 390 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1615 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMAF 140107
SVRMAF
TXC165-140200-
/O.NEW.KMAF.SV.W.0263.080914T0107Z-080914T0200Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
807 PM CDT SAT SEP 13 2008
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL GAINES COUNTY IN WEST TEXAS...
* UNTIL 900 PM CDT
* AT 805 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES
NORTHEAST OF PAYNES CORNER...OR 7 MILES NORTHWEST OF SEMINOLE...
MOVING SOUTHEAST AT 17 MPH.
* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
PAYNES CORNER...
SEMINOLE...
FAIRVIEW...
STATE HIGHWAY 214...
U.S. HIGHWAY 385...
DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.
WIND DAMAGE WITH THIS STORM MAY OCCUR WELL AHEAD OF THE RAIN. DO NOT
WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER. SEEK SHELTER
IMMEDIATELY INSIDE A STURDY STRUCTURE AWAY FROM WINDOWS.
LAT...LON 3295 10258 3276 10232 3252 10273 3285 10288
3295 10275
TIME...MOT...LOC 0106Z 325DEG 15KT 3280 10272
$$2 follow-up statements
000
WWUS54 KMAF 140140
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
840 PM CDT SAT SEP 13 2008
TXC165-140200-
/O.CON.KMAF.SV.W.0263.000000T0000Z-080914T0200Z/
GAINES TX-
834 PM CDT SAT SEP 13 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR CENTRAL GAINES COUNTY...
AT 830 PM CDT...THE AUTOMATED WEATHER STATION AT THE GAINES COUNTY
AIRPORT REPORTED A WIND GUST OF 60 MPH. AT THE SAME TIME...THE TEXAS
TECH MESONET STATION LOCATED 2 MILE NORTHEAST OF SEMINOLE ALSO
REPORTED A WIND GUST OF 60 MPH.
AT 832 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
FAIRVIEW...OR ABOUT NEAR SEMINOLE...MOVING SOUTHEAST AT 20 MPH.
SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...
FAIRVIEW...U.S. HIGHWAY 180...FARM TO MARKET ROAD 1788.
THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND GUSTS NEAR 60
MPH. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AWAY FROM WINDOWS.
LAT...LON 3289 10255 3276 10232 3254 10269 3284 10274
3290 10265
TIME...MOT...LOC 0134Z 320DEG 20KT 3271 10256
$$000
WWUS54 KMAF 140201
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
901 PM CDT SAT SEP 13 2008
TXC165-140209-
/O.EXP.KMAF.SV.W.0263.000000T0000Z-080914T0200Z/
GAINES TX-
859 PM CDT SAT SEP 13 2008
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GAINES COUNTY WILL
EXPIRE AT 900 PM CDT...
AT 859 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD WEAKENED.
THEREFORE THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.
ALTHOUGH THE THREAT OF SEVERE WEATHER HAS PASSED... PONDING OF WATER
WILL LIKELY CONTINUE ON SOME ROADWAYS...INCLUDING U.S. HIGHWAY 180.
MOTORISTS SHOULD REMAIN CAUTIOUS AND BE PREPARED TO SLOW DOWN IF
WATER IS ENCOUNTERED TO PREVENT HYDROPLANING AND LOSS OF VEHICLE
CONTROL.
LAT...LON 3289 10255 3276 10232 3254 10269 3284 10274
3290 10265
TIME...MOT...LOC 0159Z 320DEG 20KT 3260 10245
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 7:11 PM CDT, 56 minutes earlier.
Area forecast discussion, Sep 13, 7:11 PM CDT, 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 711 PM CDT SAT SEP 13 2008 .DISCUSSION... SEE 00Z AVIATION DISCUSSION BELOW. && .AVIATION... AN UPPER LEVEL JET COMBINED WITH A WEAK MID-LEVEL TROUGH AND SURFACE TROUGH HAS AIDED IN EVENING CONVECTION ACROSS WEST TEXAS AND SOUTHEASTERN NEW MEXICO. BASED ON THE LATEST NAM MODEL AND CURRENT RADAR TRENDS...WENT AHEAD AND PUT IN A TEMPO GROUP FOR TSRA AT MOST AREA TAF SITES...WITH THE MOST LIKELY IMPACT REMAINING IN THE 00Z-06Z TIME FRAME. WE MAY HAVE TO REEVALUATE THE NEED FOR AN ADDITIONAL TEMPO GROUP AFTER 06Z GIVEN GOOD AGREEMENT AMONG THE SHORT RANGE MODELS. SURFACE HIGH PRESSURE IS STILL EXPECTED TO BUILD TOMORROW MORNING THROUGH AFTERNOON...BRINGING SUSTAINED NORTHEAST WINDS OF 10-15KT WITH SOME GUSTS NEAR 20 KNOTS POSSIBLE. && .PREV DISCUSSION... /ISSUED 655 PM CDT SAT SEP 13 2008/ UPDATE... FORECAST HAS BEEN UPDATED TO INCREASE RAIN CHANGES AND QPF FROM NORTHERN LEA COUNTY THROUGH THE NORTHWEST AND CENTRAL PERMIAN BASIN. DISCUSSION... THUNDERSTORMS CONTINUE TO DEVELOP FROM NORTHERN LEA COUNTY TO JUST WEST OF ODESSA...GENERALLY NEAR WEAK SURFACE TROUGH. THOUGH DAYTIME HEATING IS WANING...MODERATE INSTABILITY IS EVIDENT ALONG AND EAST OF THE TROUGH. APPEARS THAT LIFT ASSOCIATED WITH RIGHT ENTRANCE REGION OF UPPER JET LIKELY TO CONTINUE PRECIPITATION CHANCES INTO MID TO LATE EVENING. STEEPENING LAPSE RATES...DRY MIDLEVEL AIR AND ABUNDANT LOW LEVEL MOISTURE SUGGEST THAT BOTH GUSTY WINDS AND LOCALLY HEAVY RAINFALL ARE POSSIBLE. PREV DISCUSSION... /ISSUED 205 PM CDT SAT SEP 13 2008/ DISCUSSION... CURRENT WATER VAPOR IMAGERY DEPICTS IKE CONTINUING TO TREK NORTHWARD ACROSS EAST TEXAS INTO WESTERN ARKANSAS WITH A LARGE AREA OF DRY MID/UPPER LEVEL SUBSIDENT AIR ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO. LOW LEVEL TROPICAL MOISTURE...WITH SURFACE DEW POINTS IN THE MID 60S...WEDGED BENEATH THIS DRY AIR ALOFT IS RESULTING IN SCATTERED MID AFTERNOON THUNDERSTORMS DEVELOPING ACROSS AREAS MAINLY SOUTH AND WEST OF THE PECOS RIVER. THESE THUNDERSTORMS SHOULD GRADUALLY WANE WITH THE LOSS OF DAYTIME HEATING THIS EVENING. MEANWHILE...AN UPPER TROUGH SWINGING EASTWARD ACROSS THE CENTRAL PLAINS WILL PUSH A STRONG COLD FRONT SOUTHWARD INTO THE PERMIAN BASIN LATE TONIGHT WITH THE FRONT CONTINUING SOUTHWARD TO THE BIG BEND BY SUNDAY AFTERNOON. AUTUMN-LIKE COOL AND DRY AIR BEHIND THIS FRONT WILL CONFINE THUNDERSTORMS TO ALONG THE RIO GRANDE ON SUNDAY...WITH DECENT COLD AIR ADVECTION ACCOMPANYING THIS FRONT RESULTING IN SEASONABLY COOL TEMPERATURES MAINLY IN THE 70S ON MONDAY. TEMPERATURES WILL THEN MODERATE BACK TO SEASONAL NORMS BY MIDWEEK... WITH CONTINUED LOW TO NIL POPS NEXT WEEK...AS AN AMPLIFYING UPPER LEVEL RIDGE ACROSS THE INTERMOUNTAIN WEST STEADILY BUILDS EASTWARD INTO/ACROSS WEST TEXAS. & HYDROLOGY... MAJOR FLOODING ALONG THE RIO GRANDE RIVER BETWEEN PRESIDIO AND JOHNSON RANCH WILL PERSIST INTO THE FIRST HALF OF NEXT WEEK AS A CONTINUOUS FETCH OF WATER RELEASES FROM THE LUIS LEON RESERVOIR IN MEXICO FLOWS DOWNSTREAM INTO THE RIO GRANDE RIVER NEAR PRESIDIO. && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 06
Hazardous weather outlook, Sep 13, 12:49 PM CDT, 7 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1249 PM CDT SAT SEP 13 2008 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-141800- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 1249 PM CDT SAT SEP 13 2008 /1149 AM MDT SAT SEP 13 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT TROPICAL MOISTURE IN PLACE WILL RESULT IN ISOLATED LATE AFTERNOON AND EVENING THUNDERSTORMS. DUE TO RECENT RAINS...MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS ARE POSSIBLE. RIVER FLOODING WILL CONTINUE ALONG THE RIO GRANDE FROM PRESIDIO TO JOHNSON RANCH DUE TO WATER RELEASES FROM LUIS LEON RESERVOIR AND RUNOFF FROM RECENT HEAVY RAINS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY RIVER FLOODING ALONG THE RIO GRANDE WILL CONTINUE INTO THE FIRST HALF OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 13, 9:06 PM CDT | Areal Flood Warning | MAF | Brewster, Presidio | 12 hr |
| Sep 14, 12:45 AM CDT | Areal Flood Advisory | MAF | Crane | 3 hr |
| Sep 14, 1:46 AM CDT | Areal Flood Advisory | MAF | Upton | 3 hr |
| Sep 14, 1:48 AM CDT | Areal Flood Advisory | MAF | Upton | 3 hr |
| Sep 14, 3:50 AM CDT | Areal Flood Advisory | MAF | Reagan | 115 min |
| Sep 14, 6:33 AM CDT | Areal Flood Advisory | MAF | Pecos, Terrell | 3 hr |
| Sep 14, 7:32 AM CDT | Areal Flood Advisory | MAF | Borden | 6 hr |
| Sep 14, 8:00 AM CDT | Flash Flood Watch | MAF | 20 hr | |
| Sep 14, 8:42 AM CDT | Areal Flood Warning | MAF | Brewster, Presidio | 24 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.